Hail, Finney
- When
- September 1, 9:10 PM CST
- Where
- Finney County, 1.29 mi ESE of (Gck)garden City Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.920, -100.710
An upper level ridge built over the Rockies. Near the surface, a ridge of high pressure extending from the great lakes into Colorado moved slightly northward and this shifted the winds from the northeast to the southeast by the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level ridge built over the Rockies. Near the surface, a ridge of high pressure extending from the great lakes into Colorado moved slightly northward and this shifted the winds from the northeast to the southeast by the afternoon. A few thunderstorms developed bringing just a few severe reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 1, 1:36 PM CST, 7 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 236 PM CDT Fri Sep 1 2017 ...Updated Short term and Long term discussions... .SHORT TERM...(This evening through Saturday) Issued at 233 PM CDT Fri Sep 1 2017 Models remain in good agreement with scattered thunderstorms redeveloping late this afternoon/early tonight ahead of an upper level trough that will be crossing western Kansas between 00z and 09z Saturday. CAPE values currently do not look to be as high as what was forecast yesterday but still given the 0-6km shear and mid level instability some small hail can not be completely ruled out late today early tonight. Wind gusts of 50 to 60 mph will also possible. As this upper level trough passes the chance for precipitation will end from northwest to southeast between 06z and 12z Saturday. Saturday will be mostly sunny and given the net 24 hour temperature chance at the 850mb level between 00z Saturday and 00z Sunday the highs on Saturday are expected to be anywhere from 2 to 5F warmer than today. Highs will be mainly around 90 degrees on Saturday. .LONG TERM...(Saturday night through Friday) Issued at 233 PM CDT Fri Sep 1 2017 The Labor Day warming trend still looks on track with the guidance finally is beginning to come around to the warmth expected ahead of a cold front that will drop south into western Kansas during the day on Monday. Based on the warm in the 900mb to 850mb temperatures each day at 00z ahead of the front the highs climbing into the mid to upper 90s can be expected on Sunday and again on Monday. Given the expected location of this frontal boundary over these two days the warmer temperatures Sunday afternoon will be across west central and north central Kansas and then across most of southwest Kansas on Monday. Some scattered late day convection will be possible on Monday but the better chances for thunderstorms will be Monday night into early Tuesday as the next upper level trough crosses the Central Plains. As this next upper level trough crosses the Central Plains Monday night into early Tuesday the cold front will drop south across Oklahoma into north Texas and a cool dome of high pressure will start to build into western Kansas. Depending on the cloud cover Tuesday afternoon the highs could range from the low to upper 70s Highs will be in the 80s from Wednesday through Friday as the surface highs crosses the central plains. A gradual warming trend can be expected late week with highs climbing from the 80 to 85 degree range on Wednesday to the 85 to near 90 degree range by Friday. The chance for precipitation will also be improving Friday and Friday night as an upper level trough move out of the Rockies and into the West Central High Plains. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1208 PM CDT Fri Sep 1 2017 A few lingering showers or possibly an isolated thunderstorm is expected in the Hays and Dodge City areas for the next hour or two. Another round for thunderstorms will then be possible at all TAF sites early tonight as an upper level trough crosses western Kansas. Based on the latest models and dprog/dt from Satellite it appears that the best chance for convection ahead of this upper trough at Hays and Garden City will be from 00z and 05z Saturday. Liberal and Dodge City will have the better chances for convection from 03z to 09z Saturday. Model soundings indicating ceilings may briefly fall into the 3000 to 6000ft AGL level with these thunderstorms. Outside these storms ceilings will be at or above 12000ft AGL. Southeasterly winds at 10 to 15 knots will shift to the northeast as these storms pass early tonight. The northeasterly winds will then gradually veer back to the southeast early Saturday as surface pressures begin to fall along the lee of the Rockies. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 89 63 94 / 60 0 0 0 GCK 58 91 61 93 / 40 0 0 0 EHA 62 90 61 91 / 40 0 0 0 LBL 62 91 62 92 / 60 0 0 0 HYS 59 89 63 95 / 40 0 0 0 P28 63 88 65 93 / 50 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 108 PM CDT Fri Sep 1 2017 KSZ030-031-043>046-061>066-074>081-084>090-021000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 108 PM CDT Fri Sep 1 2017 /1208 PM MDT Fri Sep 1 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- A few strong to marginally severe thunderstorms may develop late today and early this evening, mainly west of a Dighton to Liberal line. The main hazards this evening will be wind gusts of 50 to 60 mph and hail up to the size of quarters. Day 1 Hazards ------------- * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- A cold front passage is expected Monday night and Tuesday morning, during which some showers and thunderstorms are possible across mainly the eastern counties. Significant rainfall and severe weather are both unlikely. Days 2-7 Hazards ---------------- * Saturday No hazards. * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday No hazards. * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be required after 4 pm west of a Dighton to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
826 PM CDT FRI SEP 1 2017
KSZ074-075-084-085-020230-
Stanton KS-Stevens KS-Grant KS-Morton KS-
826 PM CDT FRI SEP 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...NORTHEASTERN
MORTON...SOUTHERN KEARNY...GRANT...EASTERN STANTON AND NORTHWESTERN
STEVENS COUNTIES UNTIL 930 PM CDT...
At 826 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Big Bow, or 14 miles northeast of Johnson City, moving
southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ulysses, Johnson City, Big Bow, Hickok and The Milepost Elevator.
LAT...LON 3766 10193 3774 10176 3774 10141 3756 10114
3729 10163
TIME...MOT...LOC 0126Z 314DEG 19KT 3772 10158
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
855 PM CDT FRI SEP 1 2017
KSZ063-077-020300-
Gray KS-Finney KS-
855 PM CDT FRI SEP 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHERN GRAY
COUNTIES UNTIL 1000 PM CDT...
At 855 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Garden City Regional Airport, or 5 miles east of
Garden City, moving southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pierceville, Ingalls, Charleston, Garden City Regional Airport and
Concannon State Lake.
LAT...LON 3772 10065 3774 10065 3774 10067 3788 10090
3796 10078 3802 10084 3821 10061 3798 10023
3769 10060
TIME...MOT...LOC 0155Z 316DEG 14KT 3800 10076
HOVORKASpecial Weather Statement National Weather Service Dodge City KS 943 PM CDT FRI SEP 1 2017 KSZ085-020345- Stevens KS- 943 PM CDT FRI SEP 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR STEVENS COUNTY UNTIL 1045 PM CDT... At 943 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Hugoton, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hugoton and Feterita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 10155 3724 10155 3738 10135 3700 10109 TIME...MOT...LOC 0243Z 333DEG 18KT 3726 10143 RUSSELL
Special Weather Statement National Weather Service Dodge City KS 959 PM CDT FRI SEP 1 2017 KSZ063-064-077-078-020400- Gray KS-Finney KS-Hodgeman KS-Ford KS- 959 PM CDT FRI SEP 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...CENTRAL FINNEY...SOUTHWESTERN HODGEMAN AND GRAY COUNTIES UNTIL 1100 PM CDT... At 958 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles northwest of Charleston, or 14 miles southeast of Garden City, moving southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cimarron, Montezuma, Pierceville, Ingalls, Charleston, Howell, Kalvesta, Garden City Regional Airport and Boot Hill Casino. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3804 10078 3805 10024 3773 10004 3756 10057 TIME...MOT...LOC 0258Z 314DEG 15KT 3789 10061 RUSSELL
Special Weather Statement
National Weather Service Dodge City KS
1004 PM CDT FRI SEP 1 2017
KSZ045-064-020400-
Hodgeman KS-Ness KS-
1004 PM CDT FRI SEP 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS AND
NORTHEASTERN HODGEMAN COUNTIES UNTIL 1100 PM CDT...
At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Ness City, moving southeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ness City, Jetmore, Hanston, Gray and The Laird Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3829 9963 3825 9961 3821 9961 3809 9959
3809 10004 3845 10008 3845 9973
TIME...MOT...LOC 0303Z 336DEG 21KT 3831 9984
RUSSELLThe Dodge City radar (KDDC), 67 km away, was scanning. The volume nearest the first event began at 03:07 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723189, 723190.